May 23, 2004

Animation Hangover

More about the hangover later, but first: the animation.

Tonight was one of the two nights Spike and Mike’s (Sick and Twisted) came to The Avon Cinema. It was quite good.

Among the old standbys were “Billy’s Balloon” and “No Neck Joe.” There were a whole host of new cartoons, and many of them were indeed both sick and twisted. Maybe I’m jaded, but it seemed like many were trying a little too hard. But there were some standouts. “How To Cope With Death” was only slightly twisted, but a real pleaser. Quality animation. Fairly to-the-point. Unpredictable. Satisfying. Created by France’s own Ignacio Ferreras.

My favorite of the festival, though, was “Dr. Tran” for a number of reasons. It was the first Animation Festival entry that involved a prop. It was the first time I’ve seen an effective joke played on the audience. And it was just plain funny. The theme? A voice over telling you all about Dr. Tran’s upcoming movie adventure, and informing you of the popularity of his past film exploits. Problem is, Tran is 5 years old, not a doctor, and is getting increasingly angry with the voice over at all the lies about him that are being spread. Thumbs up for Tran! A product of Beyond Grandpa.

Honorable mention goes to Ninjews… moyels imbued with the powers of ninjitsu after cutting themselves with a Japanese sword during a bris. Crude “Mr. Bill”-type claymation, but they get a B+ for sheer balls, a bizarre idea and the power to fight crimes of an anti-semitic nature. I should save this for a shotgun post, but here, check it out for yourself.

It was worth the lonely midnight trip to Providence.

On the hangover, I horrible at the moment and it’s after 4 AM. Alcohol is not the culprit. I blame caffeine.

I drank a large iced coffee before I headed out at 11:30 PM because I wanted to be sure I would be lucid for driving. I’m sensitive to caffeine, however, and I’d already had hot tea and iced tea earlier in the day. Now I feel like a Braun hand blender is whirring inside my stomach. The amazing thing is, for alcohol to make me feel this lousy, I have to drink beyond excess. With caffeine, a few teas and a large iced coffee and I’m cursing myself. I’ve only gotten to that point with alcohol perhaps twice in my life, and I know enough now to never repeat that.

But caffeine seems innocuous. Since other people aren’t affected by it this way, no one will stop you and say “Whoa - I think you’ve had enough.”

With alcohol, there’s a good chance you can sleep the lousy feeling off. It’s 4:27 and there’s no sleep in sight. I have a caffeine hangover. I need to stay away from mind-altering substances.

Bleh. Time to try sleeping again. Before the birds start their hellish morning chorus.

Posted by James at May 23, 2004 5:42 AM
Create Social Bookmark Links
Comments

I first thought this post was about the alcoholic variety of hangovers. I can relate to that this morning. 30-something years old + shots = bad idea. I seem to need a reminder every couple of years.

Speaking of age, my stomach has become very sensitive this year to either the caffeine or aspirin or acetaminophen in Excedrin that I need almost daily now to combat frequent tension headaches. Real bummer, that. A doctor recommended the over-the-counter 14 day version of Prilosec which helps a little with the persistant upset stomach but it eventually wears off. So I can relate to your tummy troubles. I have another friend my age who is experiencing some of the same things so I wonder if a changing physiology could be the real culprit.

Posted by: Mike at May 23, 2004 9:54 AM

Maybe you needed some alcohol to counter the effects of the caffeine?

Mike- In your case it sounds like the asprin might be the problem. Asprin can do nasty things to your stomach (it would never be approved as a new drug today). I'd switch to ibuprofin/acetominephin and get your caffeine from coffee/tea/soda.

Posted by: Bob at May 24, 2004 9:52 AM

Um, Excedrin contains both caffeine _and_ aspirin. From the Excedrin.com website:

ACTIVE INGREDIENTS (tablets & caplets): Each tablet or caplet contains: Acetaminophen 250 mg, Aspirin 250 mg and Caffeine 65 mg.

ACTIVE INGREDIENTS (geltabs):
Each geltab contains: Acetaminophen 250 mg, Aspirin 250 mg, and Caffeine 65 mg.

Posted by: Patti M. at May 24, 2004 2:29 PM

Caffeine in general doesn't seem to bother me (I can take a lot of No-Doz) but sometimes a single cup of coffee can wreck my whole digestive tract. I think there might be a specific type of acid in coffee that bothers me.

Posted by: Julie at May 24, 2004 2:37 PM

coffee is definitely harsher on my stomach than tea, but i suspect it has to do more with the type of acid than the amount of caffeine, at least for me. and certainly having caffeine after about 3 in the afternoon leaves me a wreck for the rest of the night. what's the joke about drinking coffee to sober you up - just makes you a really alert drunk? like that, minus the drunk.

odd discovery about aspirin the other day - reading an article on child safety, i found that Pepto Bismol has aspirin in it. huh.

and - ooooooo! the Avon! and cartoons! love that place. did you get a couch seat?

Posted by: beth at May 25, 2004 11:28 AM

The active ingredient in Pepto-Bismol is bismuth subsalicylate, and that's not the same as aspirin, which is acetylsalicylic acid.

I'll leave it to a qualified medical professional, or a handy chemist, to explain the diff.

Posted by: Patti M. at May 25, 2004 11:59 AM

It's important to know that Pepto has salicilates in it for people who are allergic to them. Folks who are allergic to aspirin have to be careful because the reaction can be really dramatic and dangerous.

I don't think it affects the tummy the same way, so it is ironic that aspirin can give you tummy problems but in another form salicilates can soothe your tummy.

Anyone out there ever make aspirin in chemistry class? I remember using salicilic acid and glacial acetic acid. The purpose was to see how much precipitate you could get.

As for the warnings on damage to your tummy... I have good reason to believe that over-indulging in NSAIDS (including ibuprophen) I have caused my stomach to be permanently damaged. Habitual NSAID use is NOT your friend.

Posted by: James at May 25, 2004 3:29 PM

You can always go with the unbelievably expensive COX2(celebrex, etc) inhibitors if you can get a prescription.

Posted by: Bob at May 26, 2004 9:50 AM

Patti - you're right about it not being aspirin, straight out. listed under the inactive ingredients for Pepto is salycylic acid, and aspirin is acetylized salycylic acid. i went to the store to read labels, just to find out what the deal was.

i guess what seems odd to me is that it would never have occurred to me to read all the fine print (there is a not-so-fine print warning for those allergic to aspirin), because if i wanted aspirin, i wouldn't be taking Pepto.

Posted by: beth at May 27, 2004 12:43 PM

Copyright © 1999-2007 James P. Burke. All Rights Reserved